Iowa, 2017Hail and Damaging Winds in Iowa, March 6, 2017
March 6, 2017 · NWS ARX · 21 events in 4 counties and zones
A line of thunderstorms developed along a cold front and moved across northeast Iowa during the evening hours of March 6th. These storms produced large hail and some damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $143,000
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms developed along a cold front and moved across northeast Iowa during the evening hours of March 6th. These storms produced large hail and some damaging winds. The largest hail reported was quarter sized in several locations from Nora Springs (Floyd County) northeast to Riceville (Howard County). In Davis Corners (Howard County), winds from the thunderstorms damaged several buildings and blew down some trees. Wind gusts over 70 mph were reported across southern Clayton County in Elkader, south of Littleport and in Edgewood.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 6, 5:34 PM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Mar 6, 5:34 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
534 PM CST Mon Mar 6 2017
.SHORT TERM...(This evening through Tuesday)
Issued at 334 PM CST Mon Mar 6 2017
Severe weather threat for tonight has increased across the area.
Satellite imagery and surface observations show incredible
clearing across much of IA/MN this afternoon under a mid-level dry
slot. Low-level scouring now into the western forecast area east
of I-35 and further destabilization is occurring. Currently, TSRA
starting on the dry line near Omaha NE on the western gradient in
CAPE.
Per SPC mesoa...MLCAPES in western IA in the 1500 J/Kg and the
06.19Z RAP bring this to the I-35 corridor at 22Z before a massive
hourly decline with only 800-1000 J/Kg by 00Z in Dodge MN-Floyd
County IA counties. Decline and stabilization of the CAPE further
occurs as the warm sector shifts east in the late evening into WI.
Wind shear is the big story. Current 1km VWP from KMSP/KDMX radars
showing 35-45 kts at 1km and 75 kts at KOAX at 6 km. So, some
excellent shear with directional shear in the lowest 1 km. 06.19z
RAP indicates 0-1km SRH values in the 200-400 m^^2/s^^2 range will
be present in NE IA and SERN MN, so plenty for low-level
spinning.
Overall...the severe weather threat has increased with a favorable
upstream environment. Storms should continue to develop into a N-S
line from MN into IA late this afternoon and move east and enter
Dodge-Floyd county /western forecast area/ around 6-7 pm. Would
expect a QLCS line of storms to enter with threats of damaging
winds and isolated tornadoes...mainly near/due to mesovorticies
on the leading edge. Being early March and per RAP guidance, this
threat should rapidly diminish east with stabilization and loss of
heating, with severe storms becoming less in coverage. Storms are
expected to continue well into WI with strong dynamical forcing.
By midnight, the storms/rain should be near/exiting central WI.
Post frontal winds still look as previously forecast for later
tonight and Tuesday. With 40-50 kts at the top of the mixed
layer...a wind advisory is warranted. On Tuesday mixing will be
enhanced in the afternoon and it appears we will tap 2km winds.
The good thing is it appears these winds decrease 5-10 kts at 2km
keeping wind gusts in the 35-50 mph range at the surface.
.LONG TERM...(Tuesday night through Monday)
Issued at 334 PM CST Mon Mar 6 2017
A wind advisory may be needed Wednesday with stronger winds
continuing.
Thursday night through Monday...Main forecast concerns are
precipitation chances and temperatures Thursday night through
Monday. The 06.12z GFS/ECMWF/GEM are in good agreement in
developing west to northwest flow aloft through the period. The
biggest differences is timing the shortwave troughs embedded in
the flow into the Upper Great Lakes Region. This will have impacts
on timing of precipitation chances/types across the forecast
area. The 06.12z GFS/ECMWF/GEM are in good agreement in advecting
cooler air aloft into the Great Lakes region through the period.
The 06.12z GFS/ECMWF show 925mb temperatures in the minus 5 to
minus 10 degree celsius range for much of the period. This will
allow temperatures to be below normal with highs in the lower to
middle 30s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 534 PM CST Mon Mar 6 2017
All eyes on an impressive line of thunderstorms just moving into
the I-35 corridor. Will impact both TAF airfields this evening
with strong gusty southwest winds from 35-40kts or more. Some hail
also possible, but not enough confidence to include in 00Z TAFs.
For the most part, upstream observations impacted by storms have
stayed VFR with ceilings, but could see reductions in visibility
to 2SM in heavy rain/thunder. Once storms move through, strong
west-southwest wind will continue through the night and into
Tuesday with frequent gusts between 35 and 40 kts. Otherwise, VFR
cloud cover will be the rule. Did not include low-level wind shear
in 00Z TAFs due to frequent high surface gusts, but expect winds
around 2000 ft agl to at least 50 kts through this evening.
&&
.FIRE WEATHER...For Tuesday
Issued at 334 PM CST Mon Mar 6 2017
Strong winds and low relative humidities will cause weather
conditions that could enhance fire spread on Tuesday, mainly in
grasses.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Wind Advisory from 6 AM to 6 PM CST Tuesday for WIZ017-029-
032>034-041>044-053>055-061.
MN...Wind Advisory until 6 PM CST Tuesday for MNZ079-086-087-094-095.
Wind Advisory from 6 AM to 6 PM CST Tuesday for MNZ088-096.
IA...Wind Advisory until 6 PM CST Tuesday for IAZ008>010-018-019.
Wind Advisory from 6 AM to 6 PM CST Tuesday for IAZ011-029-030.
&&
SHORT TERM...Baumgardt
LONG TERM...Baumgardt/Jones
AVIATION...RogersHazardous weather outlook, Mar 6, 4:01 PM CST, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
401 PM CST Mon Mar 6 2017
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-072215-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-
401 PM CST Mon Mar 6 2017
This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and a portion of west central
Wisconsin.
.DAY ONE...Tonight
A Tornado watch is in effect until 10 pm this evening.
Scattered thunderstorms will cross the area this evening between
6pm and 10 pm. A few of these storms could be severe. The main
threat will be damaging winds, with a lower threat for an
isolated tornado and large hail.
A Wind Advisory is also in effect tonight.
Westerly wind gusts of 40 to 55 mph are expected and will result
in difficult travel, especially on north-south oriented roadways.
Some damage is also possible to trees and power lines.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A Wind Advisory continues through Tuesday.
Gusty west winds of 40 to 55 mph will continue through Tuesday and
will again result in difficult travel on north-south oriented
roadways and may also cause some damage to trees and power lines.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed this evening in the 6 pm
to 10 pm time frame.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
WIZ017-029-033-034-041>044-053>055-061-072215-
Taylor-Clark-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-
Vernon-Crawford-Richland-Grant-
401 PM CST Mon Mar 6 2017
This Hazardous Weather Outlook is for portions southwest into
central Wisconsin.
.DAY ONE...Tonight
Strong to possibly a few severe thunderstorms are possible in the
8 pm to midnight time frame. Damaging winds would be the main
threat but there is also a small threat for larger hail and an
isolated tornado or two as well.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Wind Advisory for Tuesday.
Gusty west winds of 40 to 55 mph through Tuesday will result in
difficult travel on north-south oriented roadways and may also cause
some damage to trees and power lines.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening in the 8 pm to
midnight time frame.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
DAS
In the hours before
Local storm report, Mar 6, 6:21 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
621 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM TSTM WND GST KASSON 44.03N 92.75W
03/06/2017 E60 MPH DODGE MN EMERGENCY MNGR
POWER OUT IN PARTS OF KASSON.
&&
CJALocal storm report, Mar 6, 6:23 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
623 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND GST KASSON 44.03N 92.75W
03/06/2017 M53.00 MPH DODGE MN EMERGENCY MNGR
&&
CJASpecial weather statement, Mar 6, 6:25 PM CST, 24 minutes before
Special Weather Statement
National Weather Service La Crosse WI
625 PM CST MON MAR 6 2017
MNZ079-086>088-094-095-070215-
Wabasha-Olmsted-Dodge-Fillmore-Winona-Mower-
625 PM CST MON MAR 6 2017
...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MINNESOTA THROUGH 8
PM...
At 618 PM CST, strong thunderstorms were found from Pine Island to
Rochester to Austin Minnesota. The line of storms was shifting east
at about 40 mph.
The storms are producing winds over 40 mph. However, some of the
storms could become severe and produce damaging winds. An isolated
tornado cannot be ruled out.
Locations impacted include...
Rochester, Austin, Dodge Center, Wabasha, Preston, Mantorville,
Alma, Ramsey, Kasson, Stewartville, Byron, St. Charles, Eyota,
Lewiston.
Be prepared to take shelter when these storms approach!
LAT...LON 4420 9305 4419 9255 4437 9255 4437 9243
4445 9243 4445 9223 4436 9197 4433 9192
4429 9193 4427 9190 4423 9189 4418 9185
4350 9183 4350 9305
TIME...MOT...LOC 0018Z 211DEG 65KT 4411 9257
DABLocal storm report, Mar 6, 6:36 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
636 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM HAIL ROCHESTER 44.01N 92.48W
03/06/2017 E0.25 INCH OLMSTED MN BROADCAST MEDIA
PEA SIZED HAIL IN NORTHWEST ROCHESTER.
&&
CJALocal storm report, Mar 6, 6:40 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
640 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM HAIL 2 SE ORONOCO 44.14N 92.51W
03/06/2017 E0.75 INCH OLMSTED MN EMERGENCY MNGR
&&
CJALocal storm report, Mar 6, 6:47 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
647 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND GST 2 NW ORONOCO 44.18N 92.57W
03/06/2017 M56 MPH OLMSTED MN TRAINED SPOTTER
TWO PINE TREES OF ONE FOOT IN DIAMETER BLOWN DOWN.
&&
CJAThunderstorm Wind, Floyd
- When
- March 6, 6:49 PM CST
- Where
- Floyd County, 1.47 mi SSW of Nora Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.130, -93.010
An estimated 60 mph wind gust occurred near Nora Springs.
Hail, Floyd
- When
- March 6, 6:51 PM CST
- Where
- Floyd County, 1.47 mi SSW of Nora Spgs
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.130, -93.010
Quarter sized hail fell just south of Nora Springs.
Thunderstorm Wind, Floyd
- When
- March 6, 6:52 PM CST
- Where
- Floyd County, 1.51 mi W of Folkerts Fld Arpt
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 43.130, -92.900
Power lines were blown down in Rudd and other portions of western Floyd County.
Hail, Floyd
- When
- March 6, 6:52 PM CST
- Where
- Floyd County, 1.51 mi W of Folkerts Fld Arpt
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.130, -92.900
Quarter sized hail fell in Rudd.
Hail, Floyd
- When
- March 6, 6:52 PM CST
- Where
- Floyd County, 0.86 mi SW of Aureola
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.960, -92.890
Hail, Floyd
- When
- March 6, 6:59 PM CST
- Where
- Floyd County, 2.45 mi NW of Roseville
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.040, -92.870
Hail, Floyd
- When
- March 6, 7:01 PM CST
- Where
- Floyd County, 3.15 mi NNW of Floyd
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.170, -92.800
Quarter sized hail fell northwest of the town of Floyd.
Hail, Floyd
- When
- March 6, 7:05 PM CST
- Where
- Floyd County, 1.66 mi ENE of Colwell
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.160, -92.590
Hail, Floyd
- When
- March 6, 7:05 PM CST
- Where
- Floyd County, 1.51 mi E of Floyd
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.130, -92.740
Quarter sized hail fell in the town of Floyd.
Hail, Mitchell
- When
- March 6, 7:07 PM CST
- Where
- Mitchell County, 0.5 mi W of Little Cedar
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 43.380, -92.740
Quarter sized hail fell in Little Cedar.
Hail, Howard
- When
- March 6, 7:15 PM CST
- Where
- Howard County, 1.38 mi S of Riceville
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 43.350, -92.550
Hail, Howard
- When
- March 6, 7:15 PM CST
- Where
- Howard County, 0.69 mi S of Riceville
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 43.360, -92.550
Quarter sized hail fell in Riceville.
Hail, Howard
- When
- March 6, 7:19 PM CST
- Where
- Howard County, 5.03 mi W of Elma
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.250, -92.550
Quarter sized hail fell south of Riceville.
Thunderstorm Wind, Howard
- When
- March 6, 7:28 PM CST
- Where
- Howard County, Davis Corners
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $65,000
- Reported by
- Emergency Manager
- Coordinates
- 43.370, -92.300
In Davis Corners, trees were blown down, a shed was demolished, an outbuilding had the front overhead door blown in along with a wall and backdoor blown out. The roof on a house was totaled by the winds. Another business had a metal building with several puncture holes from flying debris and had an outbuilding blown down.
Thunderstorm Wind, Howard
- When
- March 6, 7:30 PM CST
- Where
- Howard County, 2.27 mi NE of Davis Corners
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Newspaper
- Coordinates
- 43.393, -92.267
Two outbuildings were blown apart and a branch was forced through the wall of a home northeast of Davis Corners.
Thunderstorm Wind, Howard
- When
- March 6, 7:34 PM CST
- Where
- Howard County, 0.96 mi W of Bonair
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 43.422, -92.219
Numerous trees were blown down and portable farm augers were tipped over southeast of Lime Springs.
Thunderstorm Wind, Howard
- When
- March 6, 7:36 PM CST
- Where
- Howard County, 2.04 mi NE of Bonair
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 43.440, -92.170
Part of a metal roof from an outbuilding was blown off east of Lime Springs.
Thunderstorm Wind, Clayton
- When
- March 6, 8:48 PM CST
- Where
- Clayton County, 0.5 mi E of Monona
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 43.050, -91.390
Shingles were blown off a house in Monona.
Thunderstorm Wind, Clayton
- When
- March 6, 9:02 PM CST
- Where
- Clayton County, 0.69 mi N of Elkader
- Measured
- 63 kt (72 mph) measured gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 42.860, -91.400
A 73 mph wind gust occurred in Elkader. A light post and a 12 inch diameter tree were blown down.
Thunderstorm Wind, Clayton
- When
- March 6, 9:04 PM CST
- Where
- Clayton County, 2.57 mi SE of Edgewood
- Measured
- 63 kt (72 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.640, -91.400
An estimated 73 mph wind gust occurred in Edgewood.
Thunderstorm Wind, Clayton
- When
- March 6, 9:05 PM CST
- Where
- Clayton County, 3.35 mi ESE of Edgewood
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 42.650, -91.370
A 73 mph wind gust was measured south of Littleport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, March 6 to 8, 20173 deaths · 1 event
- Tornadoes and Flash Flood in Missouri, March 6, 201714 injured · EF3 · 104 events
- Wildfire in Texas, March 6 to 9, 20171 death · 2 injured · $25 million · 1 event
- Tornadoes and Hail in Iowa, March 6, 2017$3.5 million · EF2 · 83 events
- Wildfire in Oklahoma, March 6 to 21, 20171 death · $1.2 million · 2 events
- Tornadoes and Hail in Iowa, March 6, 20173 injured · $267,000 · EF2 · 73 events
- Tornadoes and Hail in Arkansas, March 6 to 9, 20171 injured · $930,000 · EF2 · 50 events
- Tornadoes and Hail in Illinois, March 6 to 7, 2017$983,000 · EF2 · 41 events
- Tornadoes and Hail in Missouri, March 6 to 7, 20171 injured · $681,000 · EF1 · 60 events
- Cold in Nevada, March 6, 20171 death · 1 event
- Tornado and Hail in Wisconsin, March 6, 2017$441,000 · EF1 · 27 events
- Wildfire in Kansas, March 6 to 7, 2017$3.0 million · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682471, 683101, 683105, 683107, 683109, 683110, 683111, 679689, 683113, 679692, 679690, 679691, 679696, 682446, 687228, 687226, 687224, 679728, 679716, 679718, 679715.